Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 5, 2015, 1:34 PM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2015, 1:34 PM MDT (19:34 UTC)
- Expired
- Jun 5, 2015, 2:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4128 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS55 KSLC 051934 SVRSLC UTC021-025-053-052000- /O.NEW.KSLC.SV.W.0034.150605T1934Z-150605T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 134 PM MDT FRI JUN 5 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WASHINGTON COUNTY IN UTAH... SOUTH CENTRAL IRON COUNTY IN UTAH... NORTHWESTERN KANE COUNTY IN UTAH... * UNTIL 200 PM MDT * AT 133 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ZION NATIONAL PARK...OR 24 MILES SOUTH OF CEDAR CITY...AND MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CEDAR CITY...ZION NATIONAL PARK...BRIAN HEAD AND HAMILTON FORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3729 11278 3724 11300 3765 11319 3771 11286 TIME...MOT...LOC 1933Z 165DEG 31KT 3734 11292 $$ CRK
2 follow-up statements
123
WWUS55 KSLC 051944
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT FRI JUN 5 2015
UTC021-025-053-052000-
/O.CON.KSLC.SV.W.0034.000000T0000Z-150605T2000Z/
WASHINGTON UT-IRON UT-KANE UT-
144 PM MDT FRI JUN 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL WASHINGTON...SOUTH CENTRAL IRON AND NORTHWESTERN
KANE COUNTIES...
AT 143 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF ZION NATIONAL PARK...OR
20 MILES SOUTH OF CEDAR CITY...MOVING NORTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HAMILTON FORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 3736 11279 3731 11303 3742 11308 3765 11319
3771 11287 3749 11282
TIME...MOT...LOC 1943Z 165DEG 28KT 3740 11294
$$
CRK618
WWUS55 KSLC 052000
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT FRI JUN 5 2015
UTC021-025-053-052010-
/O.EXP.KSLC.SV.W.0034.000000T0000Z-150605T2000Z/
WASHINGTON UT-IRON UT-KANE UT-
200 PM MDT FRI JUN 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON...
SOUTH CENTRAL IRON AND NORTHWESTERN KANE COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3736 11279 3731 11303 3742 11308 3765 11319
3771 11287 3749 11282
TIME...MOT...LOC 1956Z 165DEG 31KT 3740 11294
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:32 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 5, 10:32 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1032 AM MDT FRI JUN 5 2015 .SYNOPSIS...THE LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL TURN NORTHEAST LATER TODAY. THIS LOW WILL TRACK SLOWLY NORTHEAST THROUGH THE GREAT BASIN OVER THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE REGION THROUGH SATURDAY... THEN GRADUALLY DECREASE IN AREAL COVERAGE ON SUNDAY. && .DISCUSSION...THE UPPER LOW CURRENTLY ALONG THE SOUTHERN CALIFORNIA COAST STILL ON TRACK TO TURN NORTHEAST LATER TODAY. THIS LOW WILL MAINTAIN A CIRCULATION CENTER AS IT MOVES SLOWLY NORTHEAST ACROSS THE GREAT BASIN TONIGHT THROUGH EARLY SUNDAY. LATER ON SUNDAY THIS LOW WILL EVOLVE INTO AN ELONGATED UPPER TROUGH EXTENDING FROM SOUTHERN WYOMING SOUTHWEST INTO THE EASTERN PACIFIC THROUGH SOUTHERN/CENTRAL CALIFORNIA FOR EARLY NEXT WEEK. A SIGNIFICANT INCREASE IN MOISTURE OCCURRED OVERNIGHT ACROSS EASTERN AND NORTHERN UTAH...AND ACROSS EXTREME SOUTHWEST UTAH. TWO VORTICITY LOBES ROTATING NORTH OUT AHEAD OF THE MAIN LOW ARE IN PLAY TODAY. THE NORTHERN MOST FEATURE CURRENTLY OVER FAR NORTHERN UTAH HAS PRODUCED AN INCREASING AREA OF CONVECTIVE PRECIP OVER THE PAST COUPLE OF HOURS. THE NOSE OF THE UPPER JET WORKING INTO SOUTHEAST UTAH HAS BROUGHT AN INCREASE IN UPPER DIVERGENCE WHICH IS SUPPORTING DEEP CONVECTION ACROSS NORTHWEST UTAH. THIS ORGANIZED ACTIVITY SHOULD MOVE NORTH AND WEST OF THE STATE BY EARLY THIS AFTERNOON. A SECOND VORTICITY LOBE EVIDENT IN WATER VAPOR IMAGERY EXTENDS FROM CENTRAL NEVADA SOUTHEAST INTO EAST-CENTRAL ARIZONA AT THIS TIME. CONVECTION GENERATED ALONG THIS VORTICITY LOBE APPEARS TO BE USING THE MOISTURE DISCONTINUITY ACROSS SOUTHWEST UTAH AS THE FOCUS FOR LOW-LEVEL LIFT AND THE RESULTANT DEEP CONVECTION. THE STRONG CONVECTION ACROSS SOUTHWEST UTAH WILL LIKELY TURN TO THE NORTHWEST AND WEAKEN A BIT OVER THE NEXT SEVERAL HOURS. STRONG STORMS WILL LIKELY DEVELOP ALONG THE SOUTHERN END OF THE VORTICITY LOBE AS IT ROTATES NORTH OUT OF ARIZONA AND RIDES UP ALONG THE MOISTURE DISCONTINUITY THROUGH CENTRAL UTAH...AND POINTS EAST IN THE MORE UNSTABLE AND VERY MOIST AIR MASS OVER FAR EASTERN UTAH. BY SATURDAY WIDESPREAD PRECIPITATION SHOULD EXIST AS THE STILL ORGANIZED UPPER LOW MOVES NORTHEAST THROUGH UTAH. THE HEAVIEST PRECIP WILL LIKELY FORM ALONG THE NORTHERN AND EASTERN FLANKS OF THE UPPER LOW...WITH SOME REDUCED ACTIVITY ACROSS THE SOUTHWEST UTAH AS SIGNIFICANTLY DRIER AIR WORKS IN BEHIND THE UPPER LOW. SUSPECT THAT THE MODEL QPFS ARE A BIT LOW DUE TO THE TROPICAL NATURE OF THE AIR MASS AND WEAK MEAN LAYER FLOW ASSOCIATED WITH THIS SYNOPTIC-SCALE FEATURE. NO ADDITIONAL UPDATES PLANNED AT THIS TIME. SEVERE WEATHER COULD BE AN ISSUE THIS AFTERNOON WITH DEEP LAYER INSTABILITY AND DECENT SHEAR IN PLAY. && .AVIATION...WINDS WILL BECOME PREDOMINANTLY NORTH-NORTHWEST AT THE SLC TERMINAL AFTER 20Z...DEVELOPING SHOWERS THIS AFTERNOON MAY IMPACT WIND DIRECTION AT TIMES. WINDS WILL BECOME PREDOMINANTLY SE AGAIN AFTER 03Z TONIGHT. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...CONGER AVIATION...RUTZ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 5, 4:45 AM MDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 445 AM MDT FRI JUN 5 2015 UTZ001>016-019>021-517-518-WYZ021-061045- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 445 AM MDT FRI JUN 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS UTAH TODAY AND TONIGHT AS AN APPROACHING LOW PRESSURE SYSTEM INTERACTS WITH DEEP MOISTURE. THE GREATEST COVERAGE AND MOST INTENSE ACTIVITY CAN BE EXPECTED OVER EASTERN AND SOUTHERN UTAH...WHERE THERE IS A POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO THIS AFTERNOON AND EVENING...WITH DAMAGING WIND BEING THE MOST LIKELY HAZARD. THERE IS ALSO SOME POTENTIAL FOR LOCALLY RAIN AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WITH THE LOW PRESSURE SYSTEM AND DEEP MOISTURE IN PLACE OVER THE FORECAST AREA...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON SATURDAY...WITH SOME ACTIVITY LINGERING INTO SATURDAY NIGHT. THERE WILL ONCE AGAIN BE A POTENTIAL FOR LOCALLY HEAVY RAIN AND FLASH FLOODING...PRIMARILY OVER SOUTHERN AND EASTERN UTAH. CONVECTIVE ACTIVITY ON SUNDAY SHOULD BE WEAKER IN NATURE AND GENERALLY CONFINED TO NORTHERN AND CENTRAL UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jun 5, 1:32 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT FRI JUN 5 2015
UTZ020-021-052015-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
132 PM MDT FRI JUN 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 215 PM MDT...
AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WAHWEEP...OR 11 MILES NORTH
OF ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
JUAN AND EASTERN KANE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. ROUGH CONDITIONS ARE
EXPECTED ON LAKE POWELL WITH THIS STORM.
&&
LAT...LON 3706 11150 3748 11114 3731 11088 3700 11127
3700 11141
TIME...MOT...LOC 1931Z 218DEG 27KT 3706 11136
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 11:21 AM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 39 min |
| Jun 5, 1:32 PM MDT | Special Weather Statement | SLC | Kane | 43 min |
| Jun 5, 1:47 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 28 min |
| Jun 5, 2:12 PM MDT | Special Weather Statement | SLC | 48 min | |
| Jun 5, 2:15 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Jun 5, 2:47 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 4 hr |
| Jun 5, 3:22 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 23 min |
| Jun 5, 3:41 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 49 min |
| Jun 5, 5:03 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jun 5, 5:57 PM MDT | Areal Flood Advisory | SLC | Washington | 93 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.